Virginia, 2006

Damaging Winds in Virginia, April 22, 2006

April 22, 2006 · NWS RNK · 2 events in 1 county or zone

A cold front moved through the region during the morning hours on the 22nd. Some of the storms associated with the front reached severe limits producing wind gusts around 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved through the region during the morning hours on the 22nd. Some of the storms associated with the front reached severe limits producing wind gusts around 70 mph. These damaging winds downed several trees in Henry Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 2:48 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 22, 2:48 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EDT SAT APR 22 2006

.SHORT TERM /TODAY THROUGH TONIGHT/...

THE CUTOFF UPPER LOW REMAINS OVER THE WESTERN GREAT LAKES REGION
THIS MORNING...AND IS PHASED WITH A STRONG SOUTHERN STREAM UPPER LOW
CREATING A FULL LATITUDE TROUGH TO THE GULF COAST. LOOKING AT WATER
VAPOR...THE MAIN UPPER LOW/SHORT WAVE IS BEGINNING TO LIFT
NORTHEASTWARD TOWARD THE CAROLINAS...WHILE A SERIES OF WEAKER WAVES
ARE CURRENTLY MOVING NORTHEAST THRU THE SOUTHERN APPALACHIANS. LOOKS
LIKE THE THREAT OF HEAVY RAIN FROM BANDS OF SHOWERS/THUNDERSTORMS
WILL BE IN THE MTNS INTO EARLY MORNING...AND THEN SHIFT EASTWARD AS
THE MAIN UPPER LOW LIFTS THRU THE CAROLINAS AND THE BANDS OF TSTMS
WILL BE LIFTING NORTHEAST THRU THE FOOTHILLS AND PIEDMONT. WILL HAVE
CATEGORICAL POPS THIS MORNING IN THE WEST...AND THEN THIS AFTERNOON
IN THE EAST WITH A MENTION OF HEAVY RAIN FOR ALL AREAS. WHILE
LOCALLY HEAVY RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE WHERE THERE
ARE TRAINING OF CELLS...WE HAVE BEEN DRY ENOUGH THAT THIS SHOULD NOT
CAUSE ANYTHING OTHER THAN MINOR RUNOFF FLOOD PROBLEMS. TIMING OF THE
FRONT IS SUCH NOW THAT IT DOES NOT LOOK LIKE WE WILL HAVE MUCH
HEATING BEFORE IT MOVES THRU- EVEN IN THE PIEDMONT. STILL..DYNAMICS
WILL BE STRONG ENOUGH THAT WE MAY SEE A FEW STRONG STORMS WITH A
POTENTIAL FOR DAMAGING WINDS OR LARGE HAIL...MAINLY NW PIEDMONT OF
NC AND SOUTHSIDE VA. CLOUDS AND PRECIP WILL HOLD TEMPS DOWN TODAY-
GENERALLY STAYED CLOSE TO MOS. WITH THE SURFACE LOW DEVELOPING ON
THE FRONT AS THE UPPE RLOW LIFTS NE...THINK THE FRONT WILL SLOW DOWN
ENOUGH THAT THERE MAY BE SOME ONGOING SHOWERS/THUNDERSTORMS INTO
EARLY EVENING IN THE EASTERN PIEDMONT SECTIONS OF THE CWA...SO I
RAISED POPS A BIT THROUGH 9:00 PM...OTHERWISE...JUST SOME LINGERING
SHOWERS FURTHER WEST IN THE EVENING. NOT MUCH COLD ADVECTION BEHIND
THIS FRONT...AND WINDS MAY DROP OFF LATE AS THE SHORT WAVE RIDGE
BUILDS QUICKLY OVER THE AREA. IF IT CLEARS OVERNIGHT WE WOULD LIKELY
SEE SOME FOG. I HAVE NOT PUT IT IN THE GRIDS AT THIS POINT...WILL
NEED TO TAKE A CLOSER LOOK LATER ON. SHOULD BE A MILD NIGHT- KEPT
LOWS CLOSE TO MOS AGAIN.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

A SECONDARY WEAK COOL FRONT ASSOCIATED WITH THE OLD CUTOFF LOW OVER
THE WESTERN GREAT LAKES IS PROGGED TO MOVE INTO THE AREA AS THE
UPPER LOW FINALLY GETS KICKED EASTWARD. THERE WILL STILL BE PLENTY
OF LOW LEVEL MOISTURE...AND LAPSE RATES INCREASE A SOME OF THE
COLDER AIR ALOFT WITH THE UPPER LOW BRUSHES THE CWA. CAPES INCREASE
TO AROUND 1000 J/KG SUN AFT IN THE MTNS...SO I RAISED POPS TO LOW
CHANCE FOR SHOWERS. SINCE THERE WILL BE A FAIRLY STRONG DOWNSLOPE
WEST WIND...I DID NOT TAKE THE POPS EAST OF THE MTNS SUN AFT. THE
FRONT REMAINS STNRY ORIENTED WEST-EAST ACROSS THE AREA...AND MODELS
ARE SHOWING A WAVE ALONG THE FRONT MON NIGHT/TUESDAY. I LOWERED POPS
SOME MON NIGHT SINCE THE FRONT APPEARS TO BE SOUTH OF MOST OF THE
AREA...BUT KEPT THE HIGH POPS TUESDAY THINKING THE FRONT WILL
PROBABLY MOVE BACK NORTHWARD WITH THE WAVE ALONG IT. NO CHANGES
BEYOND MON NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/
Hazardous weather outlook, Apr 22, 4:27 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EDT SAT APR 22 2006

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-
230930-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
527 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS
MORNING...PRODUCING AREAS OF MODERATE TO HEAVY RAINFALL.
POCKETS OF RAINFALL FROM 1 TO 2 INCHES COULD FALL IN SOME AREAS
BY LATE MORNING. NO SERIOUS FLOOD PROBLEMS ARE EXPECTED TO OCCUR
ALTHOUGH SOME PONDING OF WATER ON ROADS AND MINOR STREAM FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NECESSARY.

NCZ004>006-VAZ043>047-058-059-230930-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
527 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PASS THROUGH THE AREA TODAY BRINGING SHOWERS AND
THUNDERSTORMS WITH MODERATE TO OCCASIONALLY HEAVY RAINFALL. THERE
IS A SLIGHT RISK OF SEVERE STORMS. THE COMBINATION OF INSTABILITY
AND SHEAR MAY BE SUFFICIENT FOR SOME STORMS TO BECOME SEVERE WITH
HAIL...STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JJ

In the hours before

Special weather statement, Apr 22, 3:53 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 AM EDT SAT APR 22 2006

NCZ002>005-019-020-VAZ014-016-017-022-032-033-043-221030-
ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-MONTGOMERY-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN...
WILKESBORO...YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD...
SALEM...STUART...ROCKY MOUNT...MARTINSVILLE
453 AM EDT SAT APR 22 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING...

A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHERN
FOOTHILLS OF NORTH CAROLINA AND ALONG THE BLUE RIDGE INTO FAR
SOUTHWEST VIRGINIA EARLY THIS MORNING. THESE STORMS ARE MOVING TO
THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS
LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN
IN 30 MINUTES...WIND GUSTS TO 40 MPH...AND POSSIBLY SOME SMALL
HAIL.

THE STRONGEST STORMS THROUGH 5:30 PM WILL BE AFFECTING THE
WILKESBORO...YADKINVILLE...MOUNT AIRY AND GALAX AREAS. THE STORMS
WILL THEN BE AFFECTING THE STUART AND FLOYD AREAS BY 6:00
PM...AND THE ROANOKE...ROCKY MOUNT...MARTINSVILLE AND REIDSVILLE
AREAS BY 6:30 PM.

JJ
Special weather statement, Apr 22, 3:53 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TIMES
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 AM EDT SAT APR 22 2006

NCZ002>005-019-020-VAZ014-016-017-022-032-033-043-221030-
ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-MONTGOMERY-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN...
WILKESBORO...YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD...
SALEM...STUART...ROCKY MOUNT...MARTINSVILLE
453 AM EDT SAT APR 22 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING...

A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHERN
FOOTHILLS OF NORTH CAROLINA AND ALONG THE BLUE RIDGE INTO FAR
SOUTHWEST VIRGINIA EARLY THIS MORNING. THESE STORMS ARE MOVING TO
THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS
LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN
IN 30 MINUTES...WIND GUSTS TO 40 MPH...AND POSSIBLY SOME SMALL
HAIL.

THE STRONGEST STORMS THROUGH 5:30 AM WILL BE AFFECTING THE
WILKESBORO...YADKINVILLE...MOUNT AIRY AND GALAX AREAS. THE STORMS
WILL THEN BE AFFECTING THE STUART AND FLOYD AREAS BY 6:00
AM...AND THE ROANOKE...ROCKY MOUNT...MARTINSVILLE AND REIDSVILLE
AREAS BY 6:30 AM.

JJ
Special weather statement, Apr 22, 4:51 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT SAT APR 22 2006

NCZ003>006-020-VAZ032-033-043-044-221115-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE...
STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE
551 AM EDT SAT APR 22 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING...

A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS MORNING. THESE
STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL
BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS
OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH...
AND POSSIBLY SOME SMALL HAIL.

THE STRONGEST STORMS THROUGH 6:30 AM WILL BE AFFECTING THE
KING...WALNUT COVE...STONEVILLE...WENTWORTH AND REIDSVILLE AREAS. THE
STORMS WILL THEN BE AFFECTING THE STUART...MARTINSVILLE DANVILLE
AND YANCEYVILLE AREAS BY AROUND 7:00 AM.

VAZ023-024-034-035-221115-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BEDFORD...
AMHERST
551 AM EDT SAT APR 22 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING...

A SMALL LINE OF STRONG THUNDERSTORMS IS MOVING NORTHEAST ALONG THE
BLUE RIDGE IN SOUTHWEST VIRGINIA THIS MORNING. THESE STORMS ARE
MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT
DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN
INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH... AND POSSIBLY
SOME SMALL HAIL.

THE STRONGEST STORMS THROUGH 7:00 AM WILL BE AFFECTING THE
BEDFORD CITY...ARCADIA...LEXINGTON GLASGOW AND BUENA VISTA AREAS.

The radar

The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 10:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
April 22, 5:42 AM EST
Where
Henry County, Axton
Measured
65 kt (75 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.667, -79.717

Thunderstorm Wind, Henry

When
April 22, 5:45 AM EST
Where
Henry County, 5 mi E of Martinsville City
Measured
65 kt (75 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.683, -79.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504030, 5504031.